The dermatopathology of drug eruptions Report uri icon

Overview

MeSH Major

  • Calcium Channel Blockers
  • Diltiazem
  • Drug Eruptions
  • Lupus Erythematosus, Cutaneous

abstract

  • Cutaneous drug eruptions are among the most common adverse reactions to drug therapy, the etiology of which reflects immunologic and/or nonimmunologic mechanisms, the former encompassing all of the classic immune mechanisms of Gell and Combs. The latter reflect cumulative and synergistic effects of drugs including interactions of pharmacokinetic and pharmacodynamic factors such as the alteration by one agent of the effective serum concentration of another and the molecular interactions of drugs and their metabolites. It has recently been observed that concurrent infection with lymphotropic viruses may enhance drug effects by promoting lymphoid blast transformation and lymphocyte survival. Drug reactions may also be dramatically affected by intercurrent systemic connective tissue disease syndromes that promote enhanced lymphocyte longevity and the acquisition of progressively broadening autoantibody specificities, a phenomenon that is also of import in drug-induced lupus erythematosus. To confirm the relationship between drug intake and the provocation of a cutaneous eruption in any given patient, ideally one should establish that (1) the onset of the eruption correlates temporally with drug ingestion, resolves with discontinuation of the suspect agent, and recurs following rechallenge; (2) the suspect drug is established to provoke the adverse effect seen in the patient; and (3) an alternate explanation is unlikely.

publication date

  • July 2002

Research

keywords

  • Report

Additional Document Info

start page

  • 117

end page

  • 146

volume

  • 14

number

  • 4